Thunderstorm Wind, Greeley
- When
- July 20, 6:49 PM MST
- Where
- Greeley County, 13 mi W of Horace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.470, -102.020
Peak winds were estimated at 60 mph.
Thunderstorms moved across Greeley county producing a few severe weather reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved across Greeley county producing a few severe weather reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 6:07 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 707 PM MDT TUE JUL 20 2010 .UPDATE... 657 PM MDT TUE JUL 20 2010 MADE SOME CHANGES TO FORECAST TO FINE TUNE POP/WX FORECAST SOMEWHAT. TWO MAIN AREAS OF CONCERNS FOR THE OVERNIGHT PERIOD...WITH THE FIRST BEING AREA OF STRONG CONVECTION CURRENTLY APPROACHING CWA FROM THE SOUTHWEST. LATEST HIGH RESOLUTION MODELS SUGGEST THUNDERSTORMS WILL CONTINUE TO LIFT TO THE NORTH AND IMPACT WESTERN HALF OF THE CWA THROUGH THE NIGHT. WHILE HAVE SOME CONCERNS ABOUT CINH FINALLY WINNING OUT AND LIMITING NORTHWARD PROGRESS...BROAD WAA/ISENTROPIC ASCENT NORTH OF FRONT WOULD SUPPORT AT LEAST THE THREAT OF STORMS SURVIVING EVEN IF THEY BECOME SOMEWHAT ELEVATED. OTHER AREA WILL BE ACROSS EASTERN CWA WITH ELONGATED AREA OF ALTO CU WHICH SEEMS TO BE ALONG H8 FRONTAL ZONE. WITH FORCING IN THIS AREA EXPECTED TO STRENGTHEN AS LLJ IMPINGES ON THIS FRONTAL ZONE...WOULD EXPECT A FEW STORMS TO REDEVELOP IN THIS AREA PRIOR TO LLJ VEERING AFTER 09Z. CONFIDENCE STILL SOMEWHAT LOW THOUGH AND WHILE POPS AND QPF WERE RAISED...WANT TO MONITOR RADAR TRENDS FOR A BIT LONGER BEFORE RAISING CHANCES OUTSIDE OF CHANCE RANGE. JRM && .DISCUSSION... 221 PM MDT TUE JUL 20 2010 COMPLICATED FORECAST CONTINUES...WITH ZONAL FLOW IN PLACE AND THUNDERSTORM AND TEMPERATURE FORECAST DEPENDENT ON FRONTAL POSITION. EAST-WEST ORIENTATED FRONT HAS STALLED SOUTH OF CWA AFTER BRINGING COOLER TEMPERATURES AND SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. TONIGHT...WITH THE FRONT EXPECTED TO BEGIN TO SLOWLY TREK BACK OVER THE CWA...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO BE POSSIBLE THROUGH THE EVENING HOURS OVER MUCH OF THE CWA. MODELS CONTINUE TO INDICATE LLJ DEVELOPMENT AROUND 06Z CENTERED OVER NORTH CENTRAL KANSAS...WHICH COULD HELP SHOWERS/THUNDERSTORMS LINGER OVER EASTERN PARTS OF THE CWA INTO WED MORNING. ADDED PATCHY FOG TO FORECAST AFTER 08Z...AS UPSLOPE FLOW NORTH OF FRONT IS EXPECTED TO PERSIST THROUGH THE OVERNIGHT PERIODS. WEDNESDAY AND WEDNESDAY NIGHT...A SHORTWAVE TROUGH WILL INTERACT WITH THE FRONT AS IT LIFTS INTO NORTHERN PORTIONS OF THE TRI-STATE REGION WED AFTERNOON/EVENING BRINGING MUCH BETTER CHANCES FOR PRECIP TO THE CWA. A STRONG LLJ AND THETA-E CONVERGENCE ALONG THE FRONT ARE BOTH PROGGED TO DEVELOP DURING THE LATE EVENING HOURS...INCREASING THUNDERSTORM COVERAGE. PRECIPITATION FORECAST BECOMES PROBLEMATIC BEYOND WED WITH QUASI-ZONAL FLOW PERSISTING ACROSS THE REGION...AND MODELS DOING A POOR JOB OF TIMING OUT WEAK SHORTWAVE ENERGY AND SURFACE FEATURES. KEPT GENERAL DIURNAL THUNDERSTORM TREND THROUGH THE EXTENDED FORECAST...WITH LATER FORECASTS NEEDED SETTLE ON THE FINER DETAILS. WHILE TEMPERATURES APPEAR TO BE NEAR NORMAL ON WED...STRONG WAA WILL MOVE INTO THE REGION THU AND FRI AS FRONT IS PROGGED TO LIFT INTO NORTHERN PARTS OF NEBRASKA. H85 TEMPS CURRENTLY SUPPORT 100 DEGREE TEMPS ACROSS CWA THU...AND NEAR 100 DEGREE TEMPS OVER PARTS OF THE CWA FRI. BY THE WEEKEND THE AIRMASS IS EXPECTED TO MODERATE...WITH SEASONABLE TEMPERATURES THROUGH THE EARLY PART OF NEXT WEEK. DR && .AVIATION... 542 PM MDT TUE JUL 20 2010 FOR 00Z TAFS...WHILE THERE WILL BE POTENTIAL FOR SHOWERS/THUNDERSTORMS AS ISENTROPIC ASCENT INCREASES NORTH OF THE FRONT TONIGHT...TO MUCH UNCERTAINTY WITH RESPECT TO COVERAGE AND POTENTIAL CAPPING TO INCLUDE A THUNDER MENTION AT THIS TIME. WITH FRONTAL ZONE TO THE SOUTH OF CWA AND WEAK UPSLOPE FLOW EXPECTED THROUGH THE NIGHT...THINK STRATUS AND FOG DEVELOPING OVERNIGHT INTO THE MORNING PROBABLY THE MOST LIKELY THREAT...WITH IFR/LIFR CONDITIONS POSSIBLE AFTER 09Z AT BOTH SITES. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 657 PM MDT TUE JUL 20 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 657 PM MDT TUE JUL 20 2010 /757 PM CDT TUE JUL 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A STATIONARY FRONT DRAPED ACROSS THE SOUTHERN PORTION OF THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY BEFORE MIDNIGHT ALONG AND SOUTH OF A FLAGLER TO NORTON LINE. LARGE HAIL TO AROUND GOLF BALL SIZE...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THIS PERIOD. SOME OF THESE STORMS...ESPECIALLY FROM WEDNESDAY INTO THURSDAY COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A FLAGLER TO NORTON LINE THIS EVENING. JRM
The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Peak winds were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234947, 234948.